Question about medication and side effects?


#1

My son has been on ambilify and I notice it is working very well but he still has bad episodes every week and has been trying to hurt himself in the hospital. This has happened in the past with other medicines but with this meds is not as intense. When I took care of him at home for over a month he wanted a benedryl so he could fall asleep and he feel better within a few hours. He would also want me to sit in the room because the voice commands were telling him to hurt himself and he was confused. Has anybody experience this with there loved one having episodes suicidal side effects on meds?. I just got a phone call tonight from my son saying the voices are telling him to hurt himself. I called the head nurse to let them know he said he was trying to hurt himself with a screw and they said they would check on him. I think I will call nurse or doctor and see if they can change his meds.


#2

Sorry Patty… It doesn’t sound like Abilify is doing much good. :purple_heart:


#3

Ask the staff there about INVEGA® SUSTENNA® (paliperidone palmitate) has worked for us now able to recognize the voices as delusions took about 4 months on the med before that happened.


#4

Abilify, and a lot of other psychiatric meds, can cause suicidality in the first few months of treatment.

When this happens, it’s important to let your son’s doc know right away, like you did. Usually a med change will stop the suicidal thoughts, once the new med reaches steady state levels in the bloodstream.

Abilify is a tricky drug to start with. It partially increases dopamine levels in the brain, so it can cause a lot of agitation, insomnia, and potential worsening of depression and psychosis.

Thankfully, there are many more safer treatment options available to your son.

I hope you find one very soon. In the meantime, keep giving him your support and make sure that he is monitored by you or his treatment team.

Sending positive thoughts.

Blessings,

Anthony


#5

Sounds like He is not on a good medication for him. I would talk to the doctor. It`s good that he is able to tell you these things…


#6

Thanks for all your comments… My son has tried several medication like invega and he experienced episodes every 2-3 days for 3 months and doc took him off that medication. Ablilify does make him agitated at times, more voices and takes him awhile to fall asleep and episodes. He might have to eventually get off these meds.


#7

Has he tried Zyprexa? It was very good for me in the beginning to bring me back to the real world. Then I changed to ther meds after a couple of weeks because Zyprexa usually makes you gain A LOT of weight.


#8

HI comatose,
Yes my son has tried zyprexa also but he had episodes also that consist of voices commands to kill himself very suicidal for a few hours every 3-4 days.